Q: I am a middle-aged female. I recently went to my family doctor because I have been feeling run down, tired, and have been having trouble with my memory. My blood pressure has been running higher than normal and I have gained 40 pounds in just three to four months with no change in my diet. I have also suffered with migraines for many years which I was told were menstrual related.
My doctor ordered blood work and the results were that I had a high CSV level and my vitamin B12 level was too low. She sent me to a hematologist who started me on weekly B12 shots. He reran the blood tests and the results came back with a high CSV level but my B12 was back to normal. He said my symptoms were not CSV-related and referred me to an endocrinologist. That specialist said my thyroid level was in the normal range but started me on Synthroid.
I was previously taking Cymbalta and Seasonale but have stopped those. Since stopping them my blood pressure has returned to normal. With the B12 and Synthroid I feel somewhat better and have not had a migraine in two months but I still don’t feel that my energy level and memory are back to normal. I haven’t been able to lose the weight that I gained either.
After taking the B12 for a month, the hematologist said my CSV level was now on the high side of normal but the endocrinologist said it was still high. If my B12 level is normal, why is my CSV level high? Is the high CSV level causing my problems?
A: You’re question required some work on my part, not being familiar with a high CSV level. I called my local hospital and spoke to a laboratory technician who wasn’t sure what it was either. She then questioned the other lab techs and the pathologist who didn’t know what it was. She also couldn’t find it on the hospital’s laboratory test database. So, after all that, I am still at a loss as to what this is and if it could be the cause of your current lack of energy and memory problems. That said, I do believe I can help you narrow down potential causes.
Cymbalta is an anti-depressant that can also be used to treat some types of chronic pain. Seasonale is a form of birth control that is taken for three months at a time, allowing menstruation only four times a year. Both anti-depressants and birth control pills have been known to cause weight gain in some individuals but given that you experienced all your weight gain over such a short period of time, I don’t feel they are blame.
You don’t give your exact age, but you claim to be middle-aged so I would put you between the ages of 35 and 50. Given that you were on a birth control pill, I can surmise that you were still menstruating. However, you are nearing or at the age that menopause is possibility so perhaps the hormones supplied by the pill where masking some of the other, more recognizable signs of menopause such as abnormal or absent menstruation, hot flashes, etc. Weight gain is also common as the body adjusts to the decline in estrogen.
Abnormal thyroid function can also abnormal menstruation and slows down metabolism which can lead to weight gain; however, this is usually a more gradual gain and/or difficulty losing weight.
You don’t mention what steps you have taken to try to lose the recent weight gain. You also don’t mention if you underwent any physical examination. Were other causes such as the menopause I mentioned ruled out or did your physician only order the lab work then send you on to a specialist? If you didn’t undergo a thorough examination, return to your physician.
In the meantime, try modifying your diet. Include more lean protein, fruits and vegetables. Avoid fatty and sugary foods. Try my No Flour, No Sugar diet. Exercise at least 30 minutes each day by walking, jogging, or taking an aerobics class.
As for your memory problems, you don’t give me any specifics. Do you have a family history of Alzheimer’s disease or dementia? Are you having trouble with recalling names or forget what your doing? Are you having trouble concentrating? How long have you had the memory problems? Perhaps a visit to a neurologist for testing is in order to determine if you have clinic memory loss or are simply having some difficulties, such as due to high stress levels or lack of sleep.
In all, you don’t seem to have yet run the gamut on your available resources for help so I urge you to speak to your family doctor again to determine what else if anything could be at the root of you problem.
Readers who are interested in learning more can order Dr. Gott’s Health Reports “Alzheimer’s Disease”, “Thyroid Disorder” and “Vitamins and Minerals” by sending a self-addressed, stamped number 10 envelope and a $2 (for each report) US check or money order to Peter H. Gott, MD Health Reports, PO Box 433, Lakeville, CT 06039. Be sure to mention the title or print an order form from my website, www.AskDrGottMD.com.